ZocdocAnswersWhat can cause high iodine uptake in a radioactive iodine scan but normal blood work?

Question

What can cause high iodine uptake in a radioactive iodine scan but normal blood work?

I had Tsh, tsi, ft4, and tpo tested the day before I had the radioactive iodine scan. The radioactive iodine scan came back 6 hours: 32.5%, 24 hours: 58.5% with normal range between 7% and 22%. My thyroid is enlarged. The impression was moderate to severe graves disease. this is consistent with my disabling symptoms. My blood tests from the day before and a week later came back completely normal. What can cause this because now my treatment is on a stand still but I am afraid because my heart rate gets to 160 sitting and has gone to 200 and always shoots up 30-40 bpm extra when I stand. I can hardly do anything and I want to get better before something bad happens. I take hydroxyzine. Can that be normalizing my blood somehow? Im a 22 year old girl, 90 lbs.

Answer

I am sorry to hear that you are dealing with a high heart rate, and that you are worried that you may be having symptoms due to a possible diagnosis of Grave's disease. It sounds like you are affected badly by your symptoms and they are quite debilitating to you. I am going to recommend that, if you haven't already, you make an appointment with an endocrinologist to go through the results of your thyroid uptake scan and blood work. Obviously I only have some of your medical information (that which you have disclosed), but to get a clear idea of what is going on (and an accurate diagnosis... which is what you deserve) your physician is going to need full access to your medical records, and will need to perform a thorough examination. As I am sure you are aware, Grave's disease is an autoimmune thyroid disease where your thyroid gland can be enlarged, overactive (or even under-active some times). It can cause a rapid heartbeat, exophthalmos (bulging of your eyes), among many other symptoms. Unfortunately there are many other medical conditions that can cause some or all of these symptoms which is why you need to be examined by an endocrinologist. For instance, dehydration can cause a rapid heartbeat, and you would be much more tachycardic (higher heart rate) when you went from sitting to standing. I wish you the best of luck at your doctors appointment.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.